Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jun 11, 2009, 7:43 AM EDT for Saint Joseph County, Indiana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 7:43 AM EDT (11:43 UTC)
- Expired
- Jun 11, 2009, 1:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:00 AM EDT | HEAVY RAIN 1.8 | 4 Nw South Bend, IN | 1.80 INCHES FELL BETWEEN 7AM AND 8AM. STORM TOTAL AT 2.32 INCHES AND STILL RAINING. |
| Jun 11, 8:46 AM EDT | FLOOD | South Bend, IN | 0.25 MILE SOUTH OF CLEVELAND AND IRONWOOD...HALF TO 1 FOOT WATER OVER THE ROAD. |
| Jun 11, 10:01 AM EDT | FLOOD | South Bend, IN | SEVERAL ROADS CLOSED IN NORTHERN SECTIONS OF COUNTY...CARS STALLED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 111143
FFWIWX
INC141-111745-
/O.NEW.KIWX.FF.W.0007.090611T1143Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 AM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 145 PM EDT THURSDAY
* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOUTH BEND...GEORGETOWN...CHAIN-O-LAKES...ROSELAND...INDIAN
VILLAGE AND GRANGER
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA WHICH INCLUDES THE DOWNTOWN SOUTH BEND AREA. FLOODING OF
ROADS...UNDERPASSES...PARKING LOTS AND OTHER LOW LYING AREAS WILL
OCCUR RAPIDLY THIS MORNING. IN ADDITION...EXCESSIVE RUNOFF FROM
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
4159 8649 4166 8649 4166 8650
$$2 follow-up statements
000
WGUS73 KIWX 111403
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 AM EDT THU JUN 11 2009
INC141-111745-
/O.CON.KIWX.FF.W.0007.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. JOSEPH IN-
1003 AM EDT THU JUN 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR ST.
JOSEPH COUNTY IN NORTH CENTRAL INDIANA...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGETOWN...
LYDICK...CHAIN-O-LAKES...SOUTH BEND...ROSELAND...MISHAWAKA...INDIAN
VILLAGE AND GRANGER.
BETWEEN ONE AND THREE INCHES OF RAINFALL HAS OCCURRED ACROSS THE
WARNING AREA THIS MORNING AND IT CONTINUES TO RAIN STEADILY. REPORTS
OF CLOSED ROADS AND STALLED VEHICLES HAVE BEEN REPORTED BY LOCAL LAW
ENFORCEMENT...ESPECIALLY ACROSS NORTHERN ST. JOSEPH COUNTY. UP TO AN
ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH EARLY AFTERNOON.
FLOODING OF ROADS...UNDERPASSES...STREAMS...CREAKS...AND DITCHES ARE
EXPECTED TO CONTINUE INTO EARLY AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS VEHICLES CAN BECOME STALLED AND SWEPT AWAY BY MOVING
WATER. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODING IS OBSERVED.
IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
4159 8649 4166 8649 4166 8650
$$000
WGUS73 KIWX 111739
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
139 PM EDT THU JUN 11 2009
INC141-111747-
/O.EXP.KIWX.FF.W.0007.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. JOSEPH IN-
139 PM EDT THU JUN 11 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM EDT FOR ST. JOSEPH
COUNTY IN NORTH CENTRAL INDIANA...
THE HEAVY RAIN HAS ENDED BUT ADDITIONAL SHOWERS AND ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON. WATER IS RECEDING
ACROSS THE AREA AND THERE IS NO LONGER A THREAT OF FLASH FLOODING.
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED FLASH FLOODING PLEASE REPORT IT TO THE NATIONAL
WEATHER SERVICE VIA WEATHER.GOV.
LAT...LON 4176 8652 4176 8610 4151 8608 4152 8647
4159 8649 4166 8649 4166 8650
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:22 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 11, 4:22 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 422 AM EDT THU JUN 11 2009 .SHORT TERM... FOCUS OF THIS PACKAGE CONFINED TODAY WITH FEW CHANGES PAST 00Z. LARGE MCS HAS SLOWLY BEEN WORKING NE TOWARDS THE AREA WITH LEADING EDGE FINALLY MAKING IT INTO FAR SW PARTS OF THE AREA. IN ADDITION...A PERSISTENT LINE OF SHOWERS AND STORMS THAT WAS DOUSING PORTIONS OF LAKE AND PORTER COUNTY HAS EXPANDED SINCE LAST UPDATE AND NOW MOVED INTO SOUTH BEND AREA WITH TORRENTIAL RAINS STILL ONGOING FROM SOUTHERN LAPORTE COUNTY WEST AND SOUTH. AT LEAST THE SOUTHERN HALF OR SO OF THE AREA SHOULD SEE A DECENT RAINFALL INTO THIS MORNING...ALTHOUGH LEADING EDGE NOW STRUGGLING SOMEWHAT AS IT ENCOUNTERS THE SOMEWHAT DRIER EASTERLY FLOW. MODELS WITH THE CLOSEST IDEA TO THINGS AT THIS POINT ARE THE ARW AND NMM...WHICH WHILE 2 TO 4 HOURS TOO SLOW ON THINGS DOES SHOW THE EXPANDING AREA OF RAIN ACROSS THE AREA WITH A BRIEF WINDOW POSSIBLE LATER THIS MORNING BEFORE THE NEXT S/W MOVES IN. HAVE WENT WITH A PRE 1ST PERIOD TO ADDRESS CURRENT TRENDS AND EXPANDED POPS TO CAT IN SW AREAS INTO THIS MORNING. RAINFALL AMOUNTS WILL VARY GREATLY WITH OVERALL FLOW POINTING TOWARDS SLOW MOVING CELLS THAT COULD EASILY DROP 1 TO 2 INCHES OF RAIN IN AN HOUR. WHILE QPF NOT THIS DRAMATIC IN GRIDS IS SIGNIFICANTLY HIGHER THAN FORECASTED QPF FROM HPC. FOR THIS AFTERNOON...CLOUD TOPS ONCE AGAIN COOLING BACK ACROSS N MISSOURI IN WAKE OF MCV WITH CONVECTION REFIRING. IT WILL BE THIS AREA TO BE WATCHED AS THE WAVE MOVES TOWARDS THE AREA. FOR NOW HAVE REORIENTED POPS TO BETTER ALIGN PROJECTED TRACK OF SYSTEM AND MATCH UP BETTER WITH SURROUNDING OFFICES. HAVE ONLY WENT LIKELY AT THIS TIME AS EXACT TIMING AND EVOLUTION STILL A BIT QUESTIONABLE. AS LOW PULLS AWAY TONIGHT...DRY CONDITIONS WILL ARRIVE WITH SLOWLY DECREASING CLOUDS AND LOWER HUMIDITIES. && .LONG TERM... AS NOTED YDA...OVERALL MODEL TREND ARGUES FOR CONTD SUPPRESSION OF ACTIVE NRN STREAM FLOW TUCKED UNDER ANOMALOUS HGTS ACRS CANADA UPSTREAM OF PERSISTENT NORTH ATLANTIC BLOCKING. 12/00Z ECMWF HAD ABANDONED YDA/S SUSPICIOUS LOOKING FULL MERIDONAL ERN RIDGE IDEA AND FITTING W/MORE SUPPRESSED LOOK OF COMPLEMENTARY GEM/UKMET W/CLIMO FAVORED IDEA OF RIDGING BLDG ACRS THE SE CONUS. OP GFS SLOWER TO LATCH ON BUT TRENDING IN THE RIGHT DIRECTION. THUS HAVE LTL REMORSE IN TWEAKING TEMPS LWR. OTHERWISE SPLIT FLW REGIME OVR THE WEST COAST OF NOAM STILL TROUBLING WRT MODEL DETAILS OF SW IMPULSES EJECTING OUT OF DEEPENING WRN CONUS SRN STREAM MEAN TROUGH. HWVR LARGE SCALE SYNOPTIC PATTN WOULD FAVOR A CONTN OF W-E STATIONARY FNTL ZONE THROUGH THE OH VALLEY AND AS EVIDENCED OVERNIGHT...SUSCEPTIBLE TO BUCKLING W/ANY SIG SRN/NRN STREAM TROUGH EJECTION. THUS WHILE 00Z MODEL SPRT/TIMING FOR AMPLIFYING NRN STREAM SW DIPPING SWD INTO THE GREAT LAKES CONTS TO WAFFLE...SEE LTL REASON YET TO CHG GEARS W/SUN OR WED MENTION AT THIS POINT AS IT REMAINS AN EXERCISE IN FUTILITY. && .PREV DISCUSSION... /ISSUED 125 AM EDT THU JUN 11 2009/ AVIATION... 6Z TAFS. NEW ISSUANCE WILL START OUT KSBN WITH A PREDOMINATE MVFR VSBY TO COVER THE EXPANDING AREA OF SHOWERS AND STORMS SLOWLY EDGING NE TOWARDS THE SITE. AT THIS POINT WILL JUST GO SHOWERS WITH CB MENTION BUT IF TRENDS CONTINUE WILL NEED TO HIT THINGS HARDER IN TERMS OF THUNDER. HAVE ALLOWED THIS GROUP TO CONTINUE THROUGH 20Z. FURTHER REFINEMENT WILL LIKELY BE NEEDED AS TRENDS OF MCS MOVING TOWARDS THE AREA IS BETTER ESTABLISHED. AT KFWA...SOME AREAS OF FOG STARTING TO FORM IN INCREASING LL MSTR AND INVERSION. SUSPECT PRECIP WILL HOLD OFF TILL CLOSER TO 12Z THERE WITH ARRIVAL OF MCS BUT WILL MONITOR FOR NEW DEVELOPMENT PRIOR TO THAT AND AMEND AS NEEDED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...FISHER LONG TERM...HOLSTEN AVIATION...FISHER
Hazardous weather outlook, Jun 11, 4:15 AM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 415 AM EDT THU JUN 11 2009 LMZ043-046-120900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 415 AM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-120900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 415 AM EDT THU JUN 11 2009 /315 AM CDT THU JUN 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS MORNING WITH AREAS OF HEAVY RAINFALL POSSIBLE...MAINLY SOUTH OF A SOUTH BEND TO DEFIANCE LINE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH THE GREATEST CONCENTRATION EXPECTED SOUTH OF A VALPARAISO TO DEFIANCE LINE. SOME OF THESE STORMS MAY AGAIN PRODUCE ADDITIONAL HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:03 AM EDT | Flash Flood Warning | IWX | LaPorte | 6 hr |
| Jun 11, 6:34 AM EDT | Areal Flood Advisory | IWX | Fulton, Marshall, Pulaski, Starke | 116 min |
| Jun 11, 8:07 AM EDT | Areal Flood Warning | IWX | LaPorte | 6 hr |
| Jun 11, 9:49 AM EDT | Areal Flood Warning | IWX | DeKalb, Elkhart, LaGrange, Noble, Saint Joseph | 6 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.